Format

Send to

Choose Destination
See comment in PubMed Commons below
Adv Ther. 2002 Jan-Feb;19(1):17-26.

Selective serotonin reuptake inhibitor discontinuation syndrome: a review.

Author information

1
Cukurova University Faculty of Medicine, Department of Psychiatry, Adana, Turkey.

Abstract

Selective serotonin reuptake inhibitors (SSRIs) are widely prescribed in the treatment of depression and anxiety, as well as obsessive-compulsive, eating, and impulse-control disorders. Paralleling their widespread use has been an increase in adverse-effect reports not noted during short-term efficacy studies. Significant among these adverse effects is SSRI discontinuation syndrome, which follows the interruption of extended treatment or a reduction in drug dosage and entails somatic and psychological symptoms. These self-limiting symptoms resolve on reintroduction of the drug and cannot be explained as a remanifestation of the original disorder. To facilitate proper diagnosis and avoid unnecessary therapeutic or diagnostic interventions, all physicians who prescribe SSRIs should become familiar with these symptoms. The most appropriate approach to therapy for discontinuation syndrome involves educating patients and reassuring them that this is a reversible condition, reinstating the original SSRI, and further slowing the rate of tapering.

PMID:
12008858
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center